New Mexico, 2020

Drought in New Mexico, November 1 to 30, 2020

November 1 to 30, 2020 · NWS ABQ · 41 events in 41 counties and zones

Drought conditions across northern and central New Mexico continued to worsen during the month of November 2020. November saw below normal precipitation across the entire area with extreme to exceptional drought worsening to about 79 percent of the state.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions across northern and central New Mexico continued to worsen during the month of November 2020. November saw below normal precipitation across the entire area with extreme to exceptional drought worsening to about 79 percent of the state. While a couple storm systems impacted the area throughout the month, only relatively light precipitation was recorded with each. Western New Mexico generally saw precipitation totals around half an inch to an inch while central and eastern New Mexico received amounts less than half an inch. The northern high terrain continued to fare the best with liquid equivalent amounts of one to two inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Oct 31, 10:31 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 31, 10:31 PM MST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 PM MDT Sat Oct 31 2020

.AVIATION...
06Z TAF CYCLE
Sheets of high clouds will cross southern, western and central areas
for the remainder of tonight and Sunday. The east canyon wind
previously expected at ABQ for the remainder of tonight now looks
much weaker than previously expected. Otherwise, VFR conditions are
expected for the next 24 hours.

44

&&

.PREV DISCUSSION...326 PM MDT Sat Oct 31 2020...
.SYNOPSIS...
A dry cold front will move southward through eastern New Mexico this
evening, pushing west into the Rio Grande Valley and points west
after midnight. Cooler temperatures will result Sunday with high
temperatures around 10 degrees cooler east and several degrees of
cooling central and west. Temperatures rebound quickly Monday with
dry and relatively warm weather continuing through the work week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
A quasi-stationary Baja low is tapping into Pacific moisture and is
spreading it over the Desert Southwest and New Mexico in the form of
mid and high clouds. Otherwise, an upper level trough is ejecting
out of the northern/central Rockies and pushing a cold front down
the front range. The backdoor front will push down our eastern
plains this evening and then west through the central mountain
chain resulting in a gusty east canyon/gap wind. Gusts to between 30-
35 mph are forecast into east Albuquerque within an hour or two of
midnight and should subside around sunrise. Highs on Sunday will
be below normal across the eastern plains behind the cold front and
near to above normal elsewhere. One wouln't forecast those
temperatures given 500mb heights alone, which are forecast to be 590-
592dam over the area. This will amount to new daily record 500mb
heights by at least 2dam!

LONG TERM...(MONDAY THROUGH FRIDAY)...
A mostly dry and weak upper-level low is forecast to result in
increasing breezes for eastern NM Monday and Tuesday along with mid
and high clouds for western and northern portions of the state
Monday night and Tuesday. A lee-side trough in northeast NM will
result in increasing southwest breezes that will likely lead to some
downslope warming effects. Decided to go with the warmer temperature
guidance across eastern NM for much of next week given the upper
level pattern resulting in lee side troughs/surface lows.

Focus then shifts to a deep/cold upper-level trough taking shape
across the Western U.S. late next week. Current deep convection in
the far EPAC associated with an Madden-Julian Oscillation (MJO) in
phase 7 will help draw this feature farther south. GFS and ECWMF and
their ensemble members agree that colder and more active weather is
in NM's next weekend. Southwest flow aloft ahead of this feature is
looking likely, likely keeping snow level relatively Saturday night
or Sunday, rapidly lowering in western and northern portions of the
state behind the associated cold front sometime Sunday.

The winter outlook for central and northern NM will be out late next
week, once the November climate model runs are complete. In a
nutshell, our historic October winter-like storm system from last
week and the the upcoming storm system are indicative of a La Nina
similar to 2016 when at least northern NM had near average
precipitation. The caveat this year has to do with a stronger La
Nina centered farther west or a Modoki (CPAC) flavored oscillation.
Last week showed that a Modoki flavored La Nina has it's upsides.
When deep tropical convection in the CPAC abruptly ends thanks to a
quiet EPAC, a high amplitude ridge develops over the EPAC (flow aloft
is geostrophic suddenly has to become super-geostrophic splitting
the flow) and a cold upper-low drops into the western and
southwestern U.S.

11/33

&&

.FIRE WEATHER...
A backdoor cold front will bring cooler conditions to much of the
area Sunday, but a rapid warm-up thereafter will bring temperatures
above normal areawide Monday. A weak trough will move over the
region Tuesday night into Wednesday, with shortwave ridging and even
warmer temperatures following on Thursday. Winds and vent rates will
trend up significantly by the end of the work-week and into the
weekend as a potent upper level trough/low approaches from the west
coast. Winds will likely reach critical threshold Sat/Sun in advance
of the trough/low, but the latest medium range model solutions are
showing the trough fetching Pacific moisture and resulting in higher
humidity and potential for wetting precipitation. Forecast
confidence in critical fire weather conditions next Sat/Sun is low
at this time.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Oct 31, 1:30 AM MST, 22 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
230 AM MDT Sat Oct 31 2020

NMZ201>241-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
230 AM MDT Sat Oct 31 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warnings for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 continued in November. Exceptional drought conditions expanded to include most of the Northwest Plateau.

Drought, West Central Plateau

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across western Cibola and McKinley counties.

Drought, Northwest Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 continued in November.

Drought, Far Northwest Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across western portions of the area.

Drought, Far Northeast Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across southern portions of the area.

Drought, Union County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from October 2020 continued in November.

Drought, Tusas Mountains Including Chama

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 continued in November.

Drought, Upper Rio Grande Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, Northern Sangre de Cristo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, East Slopes Sangre de Cristo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across all of the area.

Drought, Johnson and Bartlett Mesas Including Raton Pass

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Johnson and Bartlett Mesas Including Raton Pass forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -104.059 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from October 2020 worsened in November with extreme drought conditions developing across all of the area.

Drought, Jemez Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.023, -106.622 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 continued in November.

Drought, Southern Sangre de Cristo Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.115, -105.451 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions expanding to include all of the southern Sangre de Cristo Mountains.

Drought, Espanola Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Espanola Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.198, -106.100 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions expanding to include all of the Espanola Valley.

Drought, Harding County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor
Coordinates
35.858, -103.820 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from October 2020 continued in November.

Drought, Eastern San Miguel County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 continued in November.

Drought, Northeast Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.480, -104.816 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across western portions of the area.

Drought, Quay County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor
Coordinates
35.104, -103.550 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from October 2020 continued in November.

Drought, Guadalupe County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor
Coordinates
34.863, -104.791 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 continued in November. Exceptional drought conditions began to develop across far southern Guadalupe County.

Drought, De Baca County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor
Coordinates
34.342, -104.412 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the county.

Drought, Curry County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor
Coordinates
34.574, -103.347 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the county.

Drought, Roosevelt County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor
Coordinates
34.021, -103.480 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the county.

Drought, Chaves County Plains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, Glorieta Mesa Including Glorieta Pass

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Glorieta Mesa Including Glorieta Pass forecast zone
Reported by
Drought Monitor
Coordinates
35.494, -105.396 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the area.

Drought, Santa Fe Metro Area

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.416, -106.504 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the entire area.

Drought, Sandia/Manzano Mountains Including Edgewood

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sandia/Manzano Mountains Including Edgewood forecast zone
Reported by
Drought Monitor
Coordinates
35.121, -106.434 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, Estancia Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor
Coordinates
35.066, -106.166 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the entire area.

Drought, Central Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
35.209, -105.548 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, Chuska Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 continued in November.

Drought, Southwest Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe to extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across western portions of the area.

Drought, San Francisco River Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.915, -108.405 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the entire area.

Drought, Middle Rio Grande Valley/Albuquerque Metro Area

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Middle Rio Grande Valley/Albuquerque Metro Area forecast zone
Reported by
Drought Monitor
Coordinates
35.002, -106.839 (the zone’s center; the record gives no point)

Severe drought conditions from October 2020 worsened in November with extreme drought conditions developing across eastern portions of the Albuquerque metro area.

Drought, Eastern Lincoln County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, Southwest Chaves County

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor
Coordinates
33.363, -104.467 (the zone’s center; the record gives no point)

Extreme to exceptional drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the entire area.

Drought, South Central Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.277, -106.262 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across most of the area.

Drought, Upper Tularosa Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor
Coordinates
33.876, -106.194 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the entire area.

Drought, South Central Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
33.745, -105.459 (the zone’s center; the record gives no point)

Extreme drought conditions from October 2020 worsened in November with exceptional drought conditions developing across the entire area.

Drought, West Central Mountains

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor
Coordinates
34.821, -107.693 (the zone’s center; the record gives no point)

Severe drought conditions from October 2020 continued in November.

Drought, West Central Highlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor
Coordinates
34.993, -107.256 (the zone’s center; the record gives no point)

Severe drought conditions from October 2020 continued in November.

Drought, Lower Rio Grande Valley

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
34.007, -106.930 (the zone’s center; the record gives no point)

Severe drought conditions from October 2020 continued in November.

Drought, San Agustin Plains and Adjacent Lowlands

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
San Agustin Plains and Adjacent Lowlands forecast zone
Reported by
Drought Monitor
Coordinates
33.961, -107.667 (the zone’s center; the record gives no point)

Severe drought conditions developed across the area during October 2020. Below normal precipitation amounts set the stage for deteriorating drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 923045, 923046, 923047, 923048, 923049, 923050, 923051, 923052, 923053, 923054, 923055, 923056, 923057, 923058, 923059, 923060, 923061, 923062, 923063, 923064, 923065, 923066, 923067, 923068, 923069, 923070, 923071, 923072, 923073, 923074, 923075, 923076, 923077, 923078, 923079, 923080, 923081, 923082, 923083, 923084, and more.